Physiatry in Oncology explores the benefits of cancer rehabilitation in oncology practice to screen survivors for physical and cognitive impairments along the care continuum to minimize survivors’ disability and maximize their quality of life. The column is guest edited by Sean Smith, MD, Director of the Cancer Rehabilitation Program at the University of Michigan Department of Physical Medicine and Rehabilitation in Ann Arbor.
Chemotherapy-induced peripheral neuropathy is a common side effect of cancer treatment—the incidence is reported to be as high as 70% in the first month of chemotherapy1—and can cause significant disability in patients. The extent of the neurotoxicity incurred by patients varies depending on the agent and the dose used and may result in treatment discontinuation.
As experts in diagnosing and managing neuromusculoskeletal disorders, physiatrists can clinically diagnose chemotherapy-induced peripheral neuropathy based on several factors, including a patient’s physical symptoms, the agents prescribed, and the timing of chemotherapy administration, and exclude other causes of peripheral neuropathy, such as diabetes- and alcohol-related nerve damage and vitamin deficiencies. Recommended laboratory screening tests for peripheral neuropathy include a complete blood cell count, comprehensive metabolic profile, hemoglobin A1c (HbA1c) and serum glucose, serum protein electrophoresis, vitamin B12, erythrocyte sedimentation rate, C-reactive protein, HIV/AIDS, and Lyme disease. Clinical judgment is used to determine the appropriate laboratory evaluation for those with chemotherapy-induced peripheral neuropathy.
Sean Smith, MD
Physiatrists are often board certified in electrodiagnostic medicine, and an electrodiagnostic examination consisting of electromyography may be helpful in diagnosing not only chemotherapy-induced peripheral neuropathy, but radiation-induced or tumor-related mononeuropathies or plexopathy as well. An electrodiagnostic examination can exclude hereditary causes of neuropathy and diagnose compressive neuropathies, such as carpal tunnel syndrome and ulnar neuropathy, which can worsen symptoms of numbness, pain, tingling, and weakness. An arterial exam can assess blood flow, if ischemia is thought to be contributing to symptoms.
The complications of chemotherapy-induced peripheral neuropathy, which include gait abnormalities, falls, muscle weakness, and skin breakdown, are best managed comprehensively (often in consultation with a multidisciplinary rehabilitation team led by a physiatrist) and may include both physical and occupational therapies. It is essential to screen patients for problems with balance, which can result in falls. Screening for mobility may include the “timed get up and go test,” a brief, validated, and clinically relevant assessment of balance and gait problems that measures how quickly a patient can rise from a seated position and walk about 10 feet. Further gait assessment should include step width, gait speed, foot pain, and strength testing.
Strategies for Improving Balance and Preventing Falls
There are a number of strategies physiatrists can employ to reduce the risk of falls for patients with chemotherapy-induced peripheral neuropathy. For example, to compensate for a weak distal musculature, physiatrists can develop an exercise plan to strengthen proximal lower extremity muscles and improve ankle proprioception. Other methods to reduce the risk of falls include using assistive devices, such as walkers and canes, to help steady patients with poor balance; removing rugs and loose floor items from the home; and employing nightlights to brighten darkened hallways during nighttime visits to the bathroom.
The complications of chemotherapy-induced peripheral neuropathy are best managed comprehensively (often in consultation with a multidisciplinary rehabilitation team led by a physiatrist) and may include both physical and occupational therapies.— Sara Christensen Holz, MD
Tweet this quote
In addition to performing exercises to improve muscle weakness, using orthotics such as an ankle-foot orthosis (a brace worn on the lower leg and foot to hold them in the correct position) have been shown to improve gait and balance.2
Preventing Foot Ulcers
Foot ulcers may occur in patients with chemotherapy-induced peripheral neuropathy due to decreased sensation in the lower extremities. To reduce the risk of foot ulcers, patients’ feet should be inspected regularly and skin breakdown treated with wound care and pressure relief. To protect their feet from injury and open sores, patients should avoid walking barefoot, use orthotics, and wear loose cotton socks and properly fitting or custom-made shoes. Finally, patients with insensate extremities should test the water temperature before taking a bath or shower to avoid burns to their feet.
Although currently there are no proven agents to prevent the onset of chemotherapy-induced peripheral neuropathy, there are effective medications to treat its symptoms. Antiepileptic medications such as gabapentin and pregabalin and tricyclic antidepressants are frequently used to treat the symptoms of chemotherapy-induced peripheral neuropathy. Opioids may also be helpful, particularly methadone, which has N-methyl-D-aspartate (NMDA) receptor activity and a long half-life. Additionally, topical medications such as steroids, lidocaine patches, or numbing creams placed on painful areas may help reduce symptoms and are not linked to systemic side effects. However, despite numerous pharmacologic options, it is unlikely patients will achieve complete relief through pharmacologic pain management alone. And since oral medications include side effects such as drowsiness and dizziness, they should be used with caution.3
The use of acupuncture has been shown to improve balance and decrease pain in the extremities of patients with chemotherapy-induced peripheral neuropathy. 4 In a small randomized study,3 the use of transcutaneous electrical nerve stimulation therapy, which works similarly to acupuncture, decreased lancinating pain by 70% in the treatment group vs 30% in the nontreatment group.
Intravenous lidocaine infusion is another promising treatment to alleviate symptoms related to chemotherapy-induced peripheral neuropathy.5 Although clinical research is limited, case reports show patients achieved complete pain relief for 2 weeks or more following such therapy. A randomized control trial of intravenous lidocaine for non–cancer-related neuropathic pain showed improvement in pain scores as well.6 Treatment complications are typically limited to the immediate infusion period and include dizziness, nausea, and perioral numbness. Preexisting arrhythmia is a contraindication to treatment.
A new treatment option for chemotherapy-induced peripheral neuropathy is Calmare pain therapy (also called scrambler therapy). This electrocutaneous treatment uses a machine to block the transmission of pain signals by providing non–pain-related information to nerve fibers that have been receiving pain messages. A study by Ricci et al demonstrated a 74% reduction in refractory chronic pain with Calmare therapy, including cancer- and non–cancer-related neuropathic pain.7 Studies on pain reduction with Calmare therapy for cancer-related pain specifically tend to show a slightly lower reduction in pain scores, most likely due to the multifactorial nature of the patients’ pain.8 Smith et al showed a 59% reduction in pain scores with Calmare therapy in patients diagnosed specifically with chemotherapy-induced peripheral neuropathy.9 Unfortunately, the device is costly and is currently utilized by relatively few medical centers.
Another intervention for pain relief is spinal cord stimulation, which uses an implantable device that transmits electrical signals to the spinal cord to disrupt pain messages to the brain. Spinal cord stimulators are used to treat chronic neuropathic pain, as well as some musculoskeletal conditions. There have been case reports of their use in treating chemotherapy-induced peripheral neuropathy as well, with one report of two patients showing the device helped improve their gait and leg flexibility and decreased pain.10
Finally, physiatrists may refer patients to physical therapists who can assist with limb desensitization by applying stimuli to patients’ hands and feet with different textures/fabrics and placing compression garments on the affected areas. ■
Disclosure: Dr. Holz reported no potential conflicts of interest.
5. Tremont-Lukats IW, Hutson PR, Backonja MM: A randomized, double-masked, placebo-controlled pilot trial of extended IV lidocaine infusion for relief of ongoing neuropathic pain. Clin J Pain 22:266-271, 2006.
9. Smith TJ, Coyne PJ, Parker GL, et al: Pilot trial of a patient-specific cutaneous electrostimulation device (MC5-A Calmare®) for chemotherapy-induced peripheral neuropathy. J Pain Symptom Manage 40:883-891, 2010.